Advertisement

Central European Journal of Medicine

, Volume 9, Issue 5, pp 619–624 | Cite as

A case of myositis with immunological background associated with statin use

  • Dragana Protić
  • Snežana Baltić
  • Nada Vujasinović Stupar
  • Slavica Pavlov-Dolijanović
  • Snežana Mugoša
  • Zoran TodorovićEmail author
Case Report
  • 101 Downloads

Abstract

Statins might cause and/or aggravate the immune-mediated myositis in patients on long-term, stable treatment. We provide a case of polymyositis with an immunological background and gastrointestinal and urinary manifestations in patient on long-term, stable atorvastatin treatment for the past six years. The diagnose of polymyositis was established based on clinical symptoms and signs, electromyography and laboratory test results (elevated aspartate aminotransferase 279 U/L, reference range 0–40 U/L; alanine aminotransferase 198 U/L, 0–33 U/L; lactate dehydrogenase 2200 U/L, 103-227 U/L; creatine kinase 7820 U/L, 15–84 U/L; and positive antinuclear antibodies test, titer of 1:160, with suspect antisynthetase antibodies). Polymyositis was probably related to atorvastatin treatment (Naranjo score, 5). Other probable causes of the myositis were rejected. Coricosteroid therapy, methotrexate and supplementation with vitamin D did not improve the condition. The patient remained bedridden and died two months after the hospital discharge due to the acute myocardial infarction.

Keywords

Myositis Atorvastatin Vitamin D 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Hmelin A., Turgeon J., Hydrophilicity/Lipophlicity: relevance for the pharmacology and clinical effects of HMG-CoA reductase inhibitors, Trends. Pharmacol. Sci., 1998, 19, 26–37CrossRefGoogle Scholar
  2. [2]
    Todorovic Z., Nesic Z., Stojanović R., Basta-Jovanović G., Radojevic-Skodrić S., Velicković R., et al., Acute protective effects of simvastatin in the rat model of renal ischemia-reperfusion injury: it is never too late for the pretreatment, J. Pharmacol. Sci., 2008, 107, 465–470PubMedCrossRefGoogle Scholar
  3. [3]
    Hoffman K.B., Kraus C., Dimbil M., Beatrice A. Golomb B. A., A survey of the FDA’s AERS database regarding muscle and adverse events linked to the statin drug class. http://plosone.org/article/info%3Adoi%2F10.1371%2Fjournal.pone.0042866. (accessed 2013 Jan 31)
  4. [4]
    Radcliffe K. A., Campbell W. W., Statin myopathy, Curr. Neurol. Neurosci. Rep., 2008, 8, 66–72PubMedCrossRefGoogle Scholar
  5. [5]
    Marcoff L., Thompson P., The Role of Coenzyme Q10 in Statin-Associated Myopathy, J. Am. Coll. Cardiol., 2007, 49, 2231–2237PubMedCrossRefGoogle Scholar
  6. [6]
    Sathasivam S., Statin induced myotoxicity, Eur. J. Intern. Med., 2012, 23, 317–324PubMedCrossRefGoogle Scholar
  7. [7]
    Padala S., Thompson P. D., Statins as a possible cause of inflammatory and necrotizing myopathies, Atherosclerosis., 2012, 222, 15–21PubMedCrossRefGoogle Scholar
  8. [8]
    Marshall J. B., Kretschmar J. M., Gerhardt D. C., Winship D. H., Winn D., Treadwell E.L., et al., Gastrointestinal manifestations of mixed connective tissue disease, Gastroenterology, 1990, 98, 1232–1238PubMedGoogle Scholar
  9. [9]
    Dalakas M. C., Hohlfeld R., Polymyositis and dermatomyositis, Lancet, 2003, 362, 971–982PubMedCrossRefGoogle Scholar
  10. [10]
    McKenney J. M., Dyslipidemias, atherosclerosis, and coronary heart disease, In: Koda-Kimble M. A (ed.), Applied therapeutics: the clinical use of drugs. 8th ed., Lippencott Williams & Wilkins, 2005Google Scholar
  11. [11]
    Hilton-Jones D., Myopathy associated with statin therapy, Neuromuscul. Disord., 2008, 18, 97–98PubMedCrossRefGoogle Scholar
  12. [12]
    Naranjo C. A., Busto U., Sellers E. M., Sandor P., Ruiz I., Roberts E. A., et al., A method for estimating the probability of adverse drug reactions, Clin. Pharmacol. Ther., 1981, 30, 239–245PubMedCrossRefGoogle Scholar
  13. [13]
    Anonymous. Real world drug outcomes, personalized. http://www.ehealthme.com/ds/Lipitor. (accessed 2013 Jan 15)
  14. [14]
    Glueck C. J., Abuchaibe C., Wang P., Symptomatic myositis-myalgia in hypercholesterolemic statintreated patients with concurrent vitamin D deficiency leading to statin intolerance may reflect a reversible interaction between vitamin D deficiency and statins on skeletal muscle, Med. Hypotheses, 2011, 77, 658–661PubMedCrossRefGoogle Scholar
  15. [15]
    Transfeldt E. E., Morley J.E., Segal F., Klein A., Bill P., Fancourt M., Polymyositis as a cause of malabsorption, S. Afr. Med., J 1997, 51, 176–178Google Scholar
  16. [16]
    Mansell P. I., Tattersall R. B., Balsitis M., Lowe J., Spiller R.C., Megaduodenum due to hollow visceral myopathy successfully managed by duodenoplasty and feeding jejunostomy, Gut., 1991, 32, 334–337PubMedCrossRefPubMedCentralGoogle Scholar
  17. [17]
    Hughes A. J., Ferguson I., Rankin E., Kane K., Polymyositis as a cause of total gut failure, Ann. Rheum. Dis., 2002, 61, 305–306PubMedCrossRefPubMedCentralGoogle Scholar
  18. [18]
    Tzioufas A. G., 2001, Antisynthetase syndrome. https://www.orpha.net/data/patho/GB/uk-antisynthetase.pdf (accessed 2013 Feb 08)Google Scholar
  19. [19]
    Colglazier C. L., Sutej P. G., Laboratory testing in the rheumatic diseases: a practical review, South. Med. J., 2005, 98, 185–191PubMedCrossRefGoogle Scholar
  20. [20]
    Mammen A. L., Chung T., Christopher-Stine L., Rosen P., Rosen A., Doering K.R., et al., Autoantibodies against 3-hydroxy-3-methylglutaryl-coenzyme A reductase in patients with statin-associated autoimmune myopathy, Arthritis Rheum., 2011, 63, 713–721PubMedCrossRefPubMedCentralGoogle Scholar
  21. [21]
    Christopher-Stine L., Casciola-Rosen L. A., Hong G., Chung T., Corse A. M., Mammen A. L., A novel autoantibody recognizing 200-kd and 100-kd proteins is associated with an immune-mediated necrotizing myopathy, Arthritis Rheum., 2010, 62, 2757–2766PubMedCrossRefPubMedCentralGoogle Scholar
  22. [22]
    Grable-Esposito P., Katzberg H. D., Greenberg S. A., Srinivasan J., Katz J., Amato A. A., Immunemediated necrotizing myopathy associated with statins, Muscle Nerve, 2010, 41, 185–190PubMedGoogle Scholar
  23. [23]
    Marie I., Morbidity and mortality in adult polymyositis and dermatomyositis, Curr Rheumatol Rep, 2012, 14, 275–285PubMedCrossRefGoogle Scholar
  24. [24]
    Ng M.K., Celermajer D.S., Glucocorticoid treatment and cardiovascular disease, Heart, 2004, 90, 829–830PubMedCrossRefPubMedCentralGoogle Scholar

Copyright information

© Versita Warsaw and Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Dragana Protić
    • 1
  • Snežana Baltić
    • 2
  • Nada Vujasinović Stupar
    • 3
  • Slavica Pavlov-Dolijanović
    • 2
  • Snežana Mugoša
    • 4
  • Zoran Todorović
    • 1
    Email author
  1. 1.Department of Pharmacology, Clinical Pharmacology and Toxicology, Faculty of MedicineUniversity of BelgradeBelgradeSerbia
  2. 2.Institute of RheumatologyBelgradeSerbia
  3. 3.Faculty of MedicineUniversity of Belgrade, Institute of RheumatologyBelgradeSerbia
  4. 4.Department of Pharmacotherapy, Faculty of PharmacyUniversity of MontenegroPodgoricaMontenegro

Personalised recommendations